Indiana, 2015

Excessive Heat in Indiana, July 28 to 29, 2015

July 28 to 29, 2015 · NWS PAH · 6 events in 6 counties and zones

Heat indices peaked around 110 degrees on two consecutive afternoons. The maximum observed heat index at the Evansville airport was 110 degrees on the 29th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices peaked around 110 degrees on two consecutive afternoons. The maximum observed heat index at the Evansville airport was 110 degrees on the 29th. Emergency room doctors at a local hospital reported a sharp increase in heat-related illnesses, such as heat cramps and heat strokes. However, no exact numbers were available. The heat caused some interruptions of outdoor projects. Roofing repairs at the Warrick County courthouse were delayed. A 500 mb high over the southern Plains built slowly east and northeast into the Mid-Mississippi Valley. At the surface, weak high pressure over the Tennessee Valley produced a persistent southwest wind flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 5:27 AM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 5:27 AM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
627 AM CDT TUE JUL 28 2015

.UPDATE...
ISSUED AT 627 AM CDT TUE JUL 28 2015

UPDATED THE AVIATION DISCUSSION FOR THE 12Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 249 AM CDT TUE JUL 28 2015

AVERAGE TO ABOVE AVERAGE CONFIDENCE IN THE SHORT TERM AS
LATEST MODEL GUIDANCE COMING INTO BETTER AGREEMENT.

THE BIG STORY CONTINUES TO BE THE ONGOING OPPRESSIVE HEAT AND
HUMIDITY. HIGHS TODAY ARE EXPECTED TO TOP OUT IN THE MIDDLE 90S OVER
THE WESTERN HALF OF OUR CWA AND IN THE LOWER 90S OVER THE EASTERN
HALF. COMBINED WITH DEWPOINTS IN THE UPPER 70S WEST AND MIDDLE 70S
EAST...HEAT INDICES SHOULD TOP OUT AOA 110 WEST AND AOA 105 EAST.
CONSEQUENTLY WILL CONTINUE WITH EXCESSIVE HEAT WARNING WEST AND HEAT
ADVISORY EAST. BASED ON THE CURRENT FORECAST TEMPERATURES/DEWPOINTS
...A COUPLE OF LOCATIONS ACROSS THE SOUTH CENTRAL PORTIONS OF OUR
CWA MAY SEE HEAT INDICES AROUND 105 WEDNESDAY AFTERNOON...BUT WITH
EXPECTED CLOUD COVER AND PRECIPITATION CHANCES...WILL DEFER TO THE
DAY SHIFT FOR THE POSSIBILITY OF EXTENDING HEADLINES INTO WEDNESDAY.

A WEAK QUASI-STATIONARY FRONTAL BOUNDARY DRAPED NW-SE ACROSS THE
NORTHERN SECTIONS OF OUR CWA IS FORECAST TO LIFT BACK TO THE NORTH
TODAY AS AN H5 RIDGE BUILDS BACK ACROSS THE AREA ALONG WITH A
THERMAL RIDGE OF MID LEVEL TEMPERATURES. EVEN WITH PLENTY OF
MOISTURE AND CAPE/INSTABILITY...THINK CHANCES FOR CONVECTION WILL BE
GENERALLY LIMITED TO THE NORTHEAST HALF OF OUR CWA AROUND THE
NORTHERN FRINGES OF THE RIDGE AND BUBBLE OF WARM MID LEVEL AIR. WITH
NO SURFACE FORCING AND LITTLE TO NO UPPER LEVEL SUPPORT...ACTIVITY
SHOULD BE SPARSE AND DRIVEN BY DIFFERENTIAL HEATING.

THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES TO BE
WEDNESDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT. EVEN WITH
VERY WARM TEMPERATURES AND DEWPOINTS FORECAST FOR WEDNESDAY...MODELS
STILL SHOWING WEAK LOW LEVEL CONVERGENCE ALONG THE BOUNDARY AND WEAK
UPPER LEVEL SUPPORT SO WILL KEEP POPS IN THE CHC CATEGORY FOR NOW.

PRECIPITATION CHANCES MAY LINGER OVER THE SOUTHEAST SECTIONS OF OUR
CWA WEDNESDAY EVENING BEFORE THE DEEPER MOISTURE GETS SCOURED OUT BY
THE FRONTAL PASSAGE. BEYOND THAT IT SHOULD BE DRY AND GETTING COOLER
WITH LOWER HUMIDITIES THROUGH THE END OF THE PERIOD.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 249 AM CDT TUE JUL 28 2015

THE MED RANGE MODELS GENERALLY SUGGEST THAT THE PAH FORECAST AREA
WILL BE UNDER FAIRLY SLACK NWRLY FLOW ALOFT...AS THE CONUS WILL
REMAIN UNDER A WRN RIDGE/ERN TROF PATTERN IN THE EXTENDED PERIOD.
THIS PATTERN WILL BE CONDUCIVE TO A PARTLY CLOUDY AND PCPN-FREE
FORECAST...WITH LOW LEVEL (850 MB) WINDS MOSTLY OUT OF THE NW FOR
THE ENTIRE PERIOD. AT LEAST ONE REINFORCING DRY FROPA WILL OCCUR
OVER THE WEEKEND. DEWPOINTS ARE PROGGED TO REMAIN OUT OF THE 70S
DURING THE PERIOD...AND WITH HIGHS BARELY TOUCHING 90 MOST
DAYS...THIS WILL MEAN MORE PLEASANT CONDITIONS IN THE HEAT OF THE
AFTERNOONS VS. WHAT HAS BEEN OCCURRING LATELY. LOWS INITIALLY IN THE
MIDDLE 60S ARE EXPECTED TO EVENTUALLY CREEP UP TO AROUND 70.

&&

.AVIATION...
ISSUED AT 627 AM CDT TUE JUL 28 2015

OTHER THAN THE POSSIBILITY OF EARLY MORNING MVFR FOG...VFR
CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH THE PERIOD. VCTS
POSSIBLE AT KCGI/KPAH BETWEEN 17-00Z. WINDS EITHER CALM OR LIGHT
OUT OF THE WEST SOUTHWEST AOB 5 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ILZ075>078-080>091-
     094.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ILZ092-
     093.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR MOZ076-
     086-087-100-107>112-114.

IN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR INZ081-082-085>088.

KY...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KYZ005>022.

     EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
     KYZ001>004.

&&

SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...DB
Hazardous weather outlook, Jul 28, 2:23 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
323 AM CDT TUE JUL 28 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
323 AM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON MAINLY OVER THE
NORTHEAST HALF OF THE OUTLOOK AREA. LOCALLY HEAVY RAIN... GUSTY
WINDS...AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE EXPECTED TO TOP OUT THIS AFTERNOON BETWEEN 110
AND 115 DEGREES GENERALLY ALONG AND WEST OF A LINE FROM PERRYVILLE
MISSOURI TO CLINTON KENTUCKY. AN EXCESSIVE HEAT WARNING IS IN
EFFECT FOR THIS AREA. PLEASE REFER TO THE WARNING FOR ADDITIONAL
DETAILS. EAST OF THAT LINE HEAT INDICES ARE EXPECTED TO TOP OUT
BETWEEN 105 AND 110 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR THIS
AREA. PLEASE REFER TO THE ADVISORY FOR ADDITIONAL DETAILS.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE
POSSIBLE...MAINLY ON WEDNESDAY WITH THE PASSAGE OF A COLD FRONT.

FLOODING CONTINUES ON THE MISSISSIPPI...WABASH...AND OHIO RIVERS.
PLEASE REFERENCE THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 excessive heat. Local standard time, as filed.

Excessive Heat, Gibson

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Excessive Heat, Posey

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Spencer

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Excessive Heat, Vanderburgh

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Vanderburgh forecast zone
Injuries
6 direct, 0 indirect
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Excessive Heat, Warrick

When
July 28, 12:00 PM CST to July 29, 5:00 PM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590820, 590821, 590822, 590823, 590824, 590825.